What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 30, 5:38 AM CST, 56 minutes earlier.
Area forecast discussion, Aug 30, 5:38 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 AM CDT Thu Aug 30 2018
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Thu Aug 30 2018
Water vapor imagery this morning depicts a mean westerly flow
pattern across much of the CONUS with a weak perturbation
translating through the central plains this morning. Looking below
towards the lower levels, moisture return flow continues northward
as the h85 winds beginning to increase from the southwest across
southern and central portions of Kansas. Much of the focus for
ascent lies in the h85-h7 layer throughout the period albeit broad
and weak in nature. Therefore short term models are having much
difficulty once again resolving how thunderstorm coverage will
evolve later this morning into the afternoon. Recent radar returns
over south central Kansas lends some confidence in this activity
tracking into our southern areas, perhaps widening in coverage by
sunrise. Mid level lapse rates are decent with elevated cape values
in excess of 3000 J/KG, quite high for this late in the evening.
Combined with about 30 kts of effective bulk shear, it is
conceivable for a few stronger updrafts to produce large hail and
strong wind gusts. High PWAT values above 2 inches and slower
progression of the convection may lead to localized heavy rainfall
as well. Best chances for seeing these scattered and thunderstorms
are generally south of Interstate 70 through the morning before
activity exits to the east and boundary layer attempts to recover
through the afternoon.
Forecast confidence for the afternoon and early evening remains low
as the GFS/NAM/EC persists qpf over the CWA throughout the
afternoon, while majority of high resolution short term guidance
becomes dry with a reinforcing inversion layer at 850 mb during the
afternoon. While probabilities are low, it is possible this
morning's convection leaves either a boundary in its wake or
develops an area of strong differential heating over the area -
providing a focus for a few surface based storms to develop in the
late afternoon. Favorable environmental parameters for this time
suggest severe weather being possible, that is of course highly
conditional on how this morning's activity evolves. Overall
confidence remains low in this occurring and have therefore kept
slight chances for this period. Further into the evening, there is a
higher chance for additional convection to form near the Kansas and
Nebraska border this evening along the warm front and strengthening
LLJ.
Temperatures today will largely depend on morning cloud cover
clearing central Kansas by the afternoon. If it clears quicker than
anticipated, current forecast highs of low to middle 80s may need to
be raised a few more degrees closer to 90 degrees. On the other
hand, if precipitation lingers into the afternoon as the NAM would
suggest, readings in the 70s to low 80s would be more common.
.LONG TERM...(Friday through Wednesday)
Issued at 308 AM CDT Thu Aug 30 2018
The southern component of a multi-stream pattern over the CONUS will
overlie the region Friday through the weekend -- flanking persistent
southeast states midlevel ridging and broadly cyclonic flow over the
southwest states. A belt of stronger midlevel winds will remain
draped across the northern states and southern Canada, with embedded
modest-amplitude migratory disturbances. This pattern will foster
persistent lee troughing over the High Plains, and encourage further
northeastward displacements of a broad zone of baroclinicity across
the Great Plains on Friday. Any nocturnal convection lingering in
far eastern KS should be weakening through the morning. Thereafter,
while a conditionally favorable environment for strong storms will
become favored across the region through peak heating, the
increasing displacement of the baroclinic zone coupled with a lack
of salient disturbances in the southern stream offer very little
confidence in convective redevelopment during the day across the
region. Otherwise, ample moisture amid the warm sector will support
heat indices reaching 99-103F across the forecast area.
For Friday night, a boundary accompanying one of the northern-
stream disturbances will approach north-central KS. Associated
convection -- diurnally enhanced over the High Plains -- could be
sustained through the night into the CWA. Moreover, some more
organized convective activity accompanying the northern portion of
this boundary -- where deeper ascent will be stronger -- could
backbuild into parts of northern KS for Friday night into a pre-
frontal low-level jet. The strong-storm potential across the
forecast area -- in both of these regimes -- will be highly
dependent on mesoscale perturbations amid a weak-forcing-for-ascent
pattern, with such potential mitigated by nocturnal boundary-layer
stabilization. Nevertheless, an outside chance for a few strong to
perhaps marginally severe storms cannot be ruled out -- given
moderately steep midlevel lapse rates and moderate deep shear.
For this weekend, the aforementioned boundary is expected to have
settled slightly farther south across KS -- extending northeast to
southwest across the state. Deep forcing for ascent will be limited,
though ample moisture convergence in proximity to the boundary will
offer increased convective chances throughout the weekend.
Predictability regarding the exact evolution of convective activity
is very low, though repeated rounds of showers and thunderstorms are
expected especially in an arc from central to north-central and
northeast KS. Heavy rainfall could become of increasing concern, and
a few strong storms cannot be ruled out, though confidence in these
hazards is limited owing to the modest forcing for ascent.
Temperatures should be near to slightly above normal through the
weekend -- i.e., high temperatures in the upper 80s to lower
90s -- though quite influenced by convective activity.
For early/middle parts of next week, the latest medium-range model
guidance suggests the aforementioned boundary become frontolytic as
lee troughing becomes focused well north of the region in
association with a northward-shifting northern stream and building
southeast states ridge. There still remains appreciable differences
within the guidance envelope regarding the evolution of the larger-
scale pattern -- with some potential for convection to linger
especially into early parts of the week given the ample moisture in
place and weak capping. However, the frontolytic character of the
aforementioned boundary should yield overall lessening concern for
any substantial shower/thunderstorm impacts. Temperatures are
forecast to be near normal during this time frame -- i.e., around
the middle 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 618 AM CDT Thu Aug 30 2018
Scattered TSRA and associated IFR stratus will impact terminals
through 13Z before a gradual improvement is seen to MVFR
thereafter as activity shifts eastward. There is indication from
short term models of high end MVFR stratus lingering through the
afternoon before drier airmass lifts northward in the late
afternoon to early evening period where high clouds become
predominant. At this time, a 45 kt LLJ is expected to develop
around 1500 ft and persist through the end of the forecast period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Prieto
LONG TERM...Cohen
AVIATION...Prieto
Hazardous weather outlook, Aug 30, 3:18 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
418 AM CDT Thu Aug 30 2018
KSZ008>012-020>024-026-034>040-054>056-058-059-310930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
418 AM CDT Thu Aug 30 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are possible during the morning hours
with the best chances being near and south of Interstate 70. The
strongest storms will be capable of hail up to quarter size,
gusty winds, and localized heavy rainfall.
There is a low end chance for a few thunderstorms during the late
afternoon and evening, primarily across east central and
northeast Kansas. If thunderstorms were able to form, large hail
and damaging winds would be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 30, 4:58 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
558 AM CDT THU AUG 30 2018
KSZ021-035-036-301145-
Geary-Clay-Dickinson-
558 AM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WEST CENTRAL
GEARY AND SOUTHEASTERN CLAY COUNTIES UNTIL 645 AM CDT...
At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near
Talmage, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Abilene, Chapman, Moonlight and Talmage.
This includes Interstate 70 between mile markers 272 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3923 9704 3895 9690 3891 9726 3900 9731
TIME...MOT...LOC 1057Z 233DEG 16KT 3898 9726
Cohen
Special weather statement, Aug 30, 5:18 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 AM CDT THU AUG 30 2018
KSZ026-039-040-056-059-301200-
Shawnee-Jefferson-Douglas-Franklin-Anderson-
618 AM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN
JEFFERSON...SOUTHEASTERN SHAWNEE...EASTERN ANDERSON AND DOUGLAS
COUNTIES UNTIL 700 AM CDT...
At 617 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Lecompton to 3 miles
northeast of Rantoul to Kincaid. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lawrence, Ottawa, Baldwin City, Garnett, Eudora, Richland,
Wellsville, Centropolis, Lecompton, Clinton, Richmond, Lone Star,
Greeley, Princeton, Lane, Rantoul, Kincaid, Pleasant Grove, Lone Elm
and Vinland.
This includes the following highways...
Interstate 35 between mile markers 179 and 198.
Kansas Turnpike near mile marker 181, and between mile markers 185
and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 9508 3804 9525 3848 9530 3880 9550
3887 9550 3887 9555 3902 9564 3909 9519
3897 9519 3898 9516 3896 9508 3899 9506
3898 9506
TIME...MOT...LOC 1117Z 244DEG 23KT 3901 9545 3859 9507 3807 9514
CohenSpecial weather statement, Aug 30, 5:31 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
631 AM CDT THU AUG 30 2018
KSZ021-035-036-301200-
Geary-Clay-Dickinson-
631 AM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DICKINSON...
NORTHWESTERN GEARY AND SOUTHEASTERN CLAY COUNTIES UNTIL 700 AM CDT...
At 631 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Moonlight, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wakefield and Milford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3916 9714 3930 9698 3926 9696 3922 9696
3922 9694 3909 9688 3904 9711
TIME...MOT...LOC 1131Z 229DEG 19KT 3911 9710
CohenSpecial weather statement, Aug 30, 5:58 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
658 AM CDT THU AUG 30 2018
KSZ037-054-301230-
Lyon-Morris-
658 AM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES UNTIL 730 AM CDT...
At 658 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Council Grove, Americus, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9635 3852 9664 3874 9664 3874 9627
3845 9627 3845 9635
TIME...MOT...LOC 1158Z 255DEG 12KT 3860 9642
jpLocal storm report, Aug 30, 6:09 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT THU AUG 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HEAVY RAIN 6 WSW GARNETT 38.25N 95.35W
08/30/2018 E3.50 INCH ANDERSON KS TRAINED SPOTTER
RAINFALL FROM THE FIRST ROUND OF STORMS
OVERNIGHT.
&&
JPLocal storm report, Aug 30, 6:27 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 AM CDT THU AUG 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HEAVY RAIN OTTAWA 38.62N 95.27W
08/30/2018 E1.75 INCH FRANKLIN KS PUBLIC
24 HOUR TOTAL AS OF 7 30 AM.
&&
JP